Thyroid UK
90,338 members104,701 posts

Taking supplements ?

I have multiple health problems, from thyroid to liver and bowel, I take 150mg levothyroxine daily, had to stop taking my statin tablets as pains and swelling in my legs were intolerable, also I was worried as I have a fatty liver, only developed since my 24 month use of statin tablets.

Recently I have started to take soya lecithin and milk thistle but have read that soya lecithin can affect thyroid production ? dose anyone know anything about this supplement to support this claim.

15 Replies
oldestnewest

Berlington,

Unfermented soy is not recommended for people with thyroid disease.

google.co.uk/search?q=soya+...

1 like
Reply

thanks have to re-think then. Don't want to cause more damage.

Reply

I don't know anything about soya lecithin in particular but soya in general is one of those debatable things where thyroid is concerned.

ThyroidUK has soya on their list of foods to avoid thyroiduk.org.uk/tuk/treatm...

There is a small amount of soya lecithin in one of my supplements recommended by my practioner. I asked her about it and she said the amount is so small there's nothing to worry about, but that wasn't a soya lecithin on it's own supplement.

1 like
Reply

I am amazed at doctors who prescribe statins for patients who are hypothyroid.

These statins are contra-indicated for someone taking levothyroxine.

Besides if GP prescribed due to high cholesterol, it reduces usually when our dose of thyroid hormones are optimal without any other treatment.

I would ask to be referred to a Consultant who deals with liver problems as you say you have developed a fatty liver only after being on statins.

You need an expert's opinion or someone who knows what he/she is doing to get the patient well again.

This is a previous link and not sure if it will be helpful.

healthunlocked.com/thyroidu...

1 like
Reply

thanks for link I have change my GP since and will be asking new GP for a referral.

2 likes
Reply

Statins have a lot of side effects. Memory loss, confusion, poor concentration, speech problems, back and leg pain, difficulty walking, insulin resistance, plus others! That's why I stopped taking them.

3 likes
Reply

I had terrible leg, hip pain and when my GP diagnosed me with a fatty liver after my last scan I was shocked as I have a healthy diet, don't drink alcohol and I am not overweight for my age despite my thyroid problem, so confused I began researching non-alcoholic fatty liver and what causes it. Low and behold it can be caused by medication so I stopped taking them and I am feeling a bit better not as exhausted as I was, if it was the statin tablets that caused my condition I'm shocked that I was prescribed them as I already have multi-health problems and did not need a fatty liver on top of it all.

1 like
Reply

I too was told I had a fatty liver last summer. I had been on statins for a year then! I think they are very dangerous drugs. I tried to challenge my lipid doctor last month, saying that due to my liver disease and thyroid issues I shouldn't be on them. It didn't go down too well! She said, rather angrily, that she is aware of all this and it's worth the risk. Not to me it isn't. I've since researched it and decided to stop them. As statins cause more problems than it should and doesn't do what they supposed to, especially for women, I decided to stop them. I'm looking forward to telling her when I next see her, armed with knowledge!

3 likes
Reply

went down like a ton of led bricks with my doctor to, had to explain that I had had a MRI scan 2 years ago and my liver was ok then ! before statin use, but got shouted down and told it was my lifestyle not the statins and "what did I think was wrong with me then ?" so I sacked them, under a new GP and surgery now ;) fingers crossed I get better care. Good luck with your doctor, they must KNOW how dangerous these drugs are to certain patients? but just keep handing them out.

3 likes
Reply

Why wouldn't they, they get paid extra every time they prescribe! Hope your new doctor is better use. :-)

2 likes
Reply

Loss of muscle tone as well, I understand?

1 like
Reply

Yes, I got muscle aches and pains, plus weakness. Dangerous stuff!

1 like
Reply

I just know my endo has advised me to avoid soy.

1 like
Reply

thanks Allyson totally stopped taking them as of yesterday.

1 like
Reply

Untreated, under-treated, or incorrectly treated hypothyroidism will raise cholesterol levels. Treat the patient with thyroid hormones of the right type in the right quantity and their cholesterol levels will fall without any further treatment.

I've already posted the following on someone else's thread yesterday or the day before, but it is worth repeating :

Statins have no benefits for women. And having a low cholesterol level has no benefits either. Read this article by Dr Kendrick :

drmalcolmkendrick.org/2012/...

If you haven't got the stamina to read the article (it is quite short), just look at the graphs.

For women, overall mortality decreases the higher the cholesterol level gets.

And this one is a real shocker too :

drmalcolmkendrick.org/2015/...

People who are keen on statins talk about statins "saving lives". But that is a meaningless phrase. What people really need to know is how much longer they are likely to live if they take a statin.

If you were to take a statin for a year it would add, at the very most, 2 days to your life span.

If you were to take a statin for 30 years then you can expect to live an extra 2 months (at the very most).

Is it really worth all the side effects?

3 likes
Reply

You may also like...